Main Newsletter
Mastery Series
Therapy Series
 
Bookmark and Share | Print Article | Items for the Week Previous | All Articles This Week | Next
This article originally posted and appeared in  Issue 495Safety and Error PreventionMedicationBG ControlMedical Devices

Warning: Inaccurate Dosing after Insulin withdrawn from Pen Cartridge

Patients or medical professionals who withdraw insulin from pen cartridges are at risk for dangerous errors.

Advertisement

A pharmacist received a call from a nurse who was concerned that a patient's insulin pen did not deliver the correct amount of insulin. In an effort to discover the problem, the nurse took a standard insulin syringe, dialed the pen to 10 units, and injected the insulin into the syringe to measure how much would reach the patient. She found that the insulin syringe only contained 5 units. This was repeated twice, and again, only 5 units were found in the syringes.

The pharmacist went to the nursing unit, repeated the experiment, and also got just 5 units. When laying the pen down on the table, the pharmacist noticed that an air bubble was visible. Knowing how that could affect insulin delivery from the pen, he obtained a new pen from stock and repeated the previous experiment. This time 10 units were measured in the syringe. The problem was tracked to nurses using insulin pen cartridges as "mini" vials of insulin, drawing the dose out of the pen with a standard insulin syringe.

It's a practice we've warned against because it's known to lead to inaccurate dose measurement (www.ismp.org/Newsletters/acutecare/articles/20080508.asp). The problem may be inadequate staff training. When nurses are not sure how to use a pen or encounter problems when trying to use it, they may solve the problem by removing the pen cartridge and using it as if it was a vial. In the process, they may accidentally introduce air into the pen. In this instance, the patient was subjected to several injections and less effective blood glucose control because the pen was used in a manner not intended.

This practice is clinically ill-advised and should be strongly discouraged. Once any amount of insulin is withdrawn from the pen, it may no longer deliver the amount of insulin listed on the dispensing dial.

Institute for Safe Medication Practices www.Ismp.org

 

Advertisement


 

Bookmark and Share | Print | Category | Home

This article originally posted 11 November, 2009 and appeared in  Issue 495Safety and Error PreventionMedicationBG ControlMedical Devices

Past five issues: Diabetes Clinical Mastery Series Issue 211 | Issue 751 | Humulin Insulin Special Edition October 2014 | Diabetes Clinical Mastery Series Issue 210 | Issue 750 |


Cast Your Vote
Do your teenage patients manage their diabetes well?
Search Articles On Diabetes In Control